Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Great Falls, MT

August 3, 2004Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 3, 2004, 6:08 PM MDT for Fergus County, Montana. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 2004, 6:08 PM MDT (00:08 UTC)
Expired
Aug 3, 2004, 7:15 PM MDT
In force
67 min
Issued by
NWS Great Falls, MT
Area
Whole counties

County Fergus County, MT

The radar

The Billings radar (KBLX), 164 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:10 PM MDTHAIL 0.253 S Moore, MT0.92 INCHES OF RAIN IN 25 MIN.
Aug 3, 6:10 PM MDTHAIL 0.253 S Moore, MT0.92 INCHES OF RAIN IN 25 MIN.
Aug 3, 6:10 PM MDTHAIL 125 S Lewistown, MT
Aug 3, 6:10 PM MDTHAIL 125 S Lewistown, MT
Aug 3, 6:10 PM MDTHAIL 1.7522 S Lewistown, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 040008
SVRTFX
MTC027-040115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
608 PM MDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FERGUS COUNTY IN CENTRAL MONTANA
  THIS INCLUDES THE CITY OF LEWISTOWN

* UNTIL 715 PM MDT

* AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 28 MILES WEST OF WINIFRED TO 11
  MILES SOUTH OF LEWISTOWN...OR ALONG A LINE EXTENDING FROM 23 MILES
  NORTHEAST OF STANFORD TO 11 MILES SOUTH OF LEWISTOWN...AND MOVING
  NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINIFRED BY 640 PM MDT
  ROY BY 650 PM MDT

LAT...LON 4683 10931 4683 10931 4683 10931 4683 10931
      4683 10931 4683 10931 4683 10931 4683 10931
      4683 10931 4683 10931 4683 10931 4683 10931
      4683 10931 4683 10931 4683 10931 4683 10931
      4683 10931 4683 10931 4683 10931 4683 10931

$$
SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:55 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 3, 2:55 PM MDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
255 PM MDT TUE AUG 3 2004

.DISCUSSION...

TONIGHT THROUGH THURSDAY NIGHT...ACTIVE NIGHT OF CONVECTION IN STORE
FOR CWA AS SHORT WAVE MOVES THROUGH THE SOUTHWEST FLOW. SPECIAL 18Z
TFX SOUNDING WAS NOT THAT IMPRESSIVE BUT BUFKIT SOUNDINGS FOR
SURROUNDING POINTS HAVE BEEN WITH CAPES NEARING 1000. ALSO HAVE
STATIONARY FRONT DRAPED ACROSS CENTRAL MONTANA...PLENTY TO KICK OFF
STORMS. WITH A COUPLE OF STORMS THAT HAVE ALREADY REACHED SEVERE
LIMITS HAVE CONTINUED MENTION IN ZONES FOR ALL AREAS.

WILL SEE CONTINUED AFTERNOON AND EVENING THUNDERSTORMS WEDNESDAY
AND THURSDAY AS SMALL DISTURBANCES ROTATE THROUGH. BY THURSDAY NIGHT
RIDGE HAS MOVED TO THE WESTERN DAKOTAS WITH UPPER TROUGH
APPROACHING. THOMSON

FRIDAY THROUGH TUESDAY...GOING FORECAST ON TRACK WITH UPPER LEVEL
TROF TO MOVE THROUGH AREA ON WEEKEND WITH SURFACE FRONT MOVING
THROUGH FRIDAY THROUGH SATURDAY. ONLY CHANGE WAS DROPPING SOME
TEMPERATURES AND UPPING CHANCE OF PRECIPITATION ESPECIALLY OVER
NORTHERN ZONES FOR FRIDAY AND SATURDAY. SUNDAY THROUGH TUESDAY AN
UPPER LEVEL RIDGE OF HIGH PRESSURE WILL MAKE FOR A WARMING AND
DRYING TREND. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 054/085 056/087 055 11322
    BBUUU 083/053 081/054 083/051 084/054 084 22231000000
CTB BB 053/082 054/084 053 11322
    BBUUU 078/051 076/052 078/049 081/052 081 22232000000
HLN BB 060/083 059/088 058 11322
    BBUUU 086/056 083/057 086/054 085/057 085 22231000000
BZN BB 051/084 056/086 055 11322
    BBUUU 086/053 080/054 084/051 083/054 083 11221000000
WEY BB 045/070 048/072 046 11222
    BBUUU 072/044 065/047 070/044 069/047 069 2200-000000
DLN BB 049/082 055/084 054 11322
    BBUUU 081/052 080/053 082/050 081/053 081 2222-000000
HVR BB 057/083 056/089 055 11322
    BBUUU 087/053 082/054 083/051 086/054 086 -2232000000
LWT BB 055/084 054/087 053 11322
    BBUUU 083/051 076/052 083/049 084/052 084 01221000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 3, 6:00 AM MDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 AM MDT TUE AUG 3 2004

MTZ009>013-044>051-054-041145-
BLAINE-CASCADE-CHOUTEAU-EASTERN GLACIER-EASTERN PONDERA-
EASTERN TETON-FERGUS-HILL-JUDITH BASIN-LIBERTY-MEAGHER-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE-
600 AM MDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MONTANA

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY OVER NORTH CENTRAL
MONTANA. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
BECOME SEVERE WITH DAMAGING WINDS AND HAIL.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052-053-055-041145-
BEAVERHEAD-BROADWATER-CENTRAL AND SOUTHERN LEWIS AND CLARK-GALLATIN-
JEFFERSON-MADISON-
600 AM MDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. SOME OF THE STRONGER
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL PRODUCE LOCALLY HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 3, 2:37 PM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             HELENA                  46.60N 112.02W
08/03/2004  0.88 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            HEAVY RAIN

&&

JNS
Local storm report, Aug 3, 3:06 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
306 PM MDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             HELENA                  46.60N 112.02W
08/03/2004  0.88 INCH        LEWIS AND CLARK    MT   LAW ENFORCEMENT

&&

CZ
Local storm report, Aug 3, 4:47 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
447 PM MDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             20 SW UTICA             46.76N 110.39W
08/03/2004  0.50 INCH        JUDITH BASIN       MT   PUBLIC

            HEAVY RAIN

&&

JNS
Local storm report, Aug 3, 5:02 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 PM MDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             HELENA                  46.60N 112.02W
08/03/2004  0.88 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            HEAVY RAIN

0305 PM     HAIL             HELENA                  46.60N 112.02W
08/03/2004  0.88 INCH        LEWIS AND CLARK    MT   LAW ENFORCEMENT

0420 PM     HAIL             8 W THREE FORKS         45.89N 111.72W
08/03/2004  1.00 INCH        JEFFERSON          MT   PUBLIC

0427 PM     HAIL             7 NW THREE FORKS        45.96N 111.66W
08/03/2004  0.50 INCH        BROADWATER         MT   PUBLIC

0444 PM     HAIL             20 SW UTICA             46.76N 110.39W
08/03/2004  0.50 INCH        JUDITH BASIN       MT   PUBLIC

            HEAVY RAIN

&&
Local storm report, Aug 3, 5:22 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
522 PM MDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             HELENA                  46.60N 112.02W
08/03/2004  0.88 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            HEAVY RAIN

0305 PM     HAIL             HELENA                  46.60N 112.02W
08/03/2004  0.88 INCH        LEWIS AND CLARK    MT   LAW ENFORCEMENT

0420 PM     HAIL             8 W THREE FORKS         45.89N 111.72W
08/03/2004  1.00 INCH        JEFFERSON          MT   PUBLIC

0427 PM     HAIL             7 NW THREE FORKS        45.96N 111.66W
08/03/2004  0.50 INCH        BROADWATER         MT   PUBLIC

0444 PM     HAIL             20 SW UTICA             46.76N 110.39W
08/03/2004  0.50 INCH        JUDITH BASIN       MT   PUBLIC

            HEAVY RAIN

0505 PM     HAIL             GEYSER                  47.27N 110.49W
08/03/2004  0.88 INCH        JUDITH BASIN       MT   PUBLIC

&&

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:14 PM MDTSevere Thunderstorm WarningTFXChouteau61 min
Aug 4, 5:25 PM MDTSevere Thunderstorm WarningTFXBeaverhead35 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.